Alert archive / Vermont / Flash Flood Warnings in 2010
Flash Flood Warning 4, NWS Burlington, VT
NWS Burlington, VT issued this flash flood warning at Aug 9, 2010, 8:26 PM EDT for Addison County, Rutland County, Windsor County, Vermont. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2010, 8:26 PM EDT (00:26 UTC)
- Expired
- Aug 9, 2010, 11:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Addison County, VT, Rutland County, VT, Windsor County, VT
The radar
The Burlington radar (KCXX), 85 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 0.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 2234 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
683 WGUS51 KBTV 100026 FFWBTV VTC001-021-027-100315- /O.NEW.KBTV.FF.W.0004.100810T0026Z-100810T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 826 PM EDT MON AUG 9 2010 THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN ADDISON COUNTY IN CENTRAL VERMONT NORTHEASTERN RUTLAND COUNTY IN SOUTHERN VERMONT NORTHWESTERN WINDSOR COUNTY IN SOUTHERN VERMONT * UNTIL 1115 PM EDT * AT 815 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN ADDITIONAL INCH OF RAIN POSSIBLE WHERE LOCALIZED RAINFALL IN EXCESS OF 2 INCHES HAS OCCURRED. WASHOUT ROADS...CULVERTS AND FLOODED STREAMS ARE POSSIBLE. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BREAD LOAF...LEICESTER...PITTSFIELD...ROBINSON...GAYSVILLE...STOCKBRIDGE PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF FLOODING OCCURS...WHEN SAFELY TO DO SO...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 1 800 8 6 3 4 2 7 9. && LAT...LON 4384 7250 4362 7256 4376 7308 4398 7304 $$ SLW
1 follow-up statement
494 WGUS71 KBTV 100312 FFSBTV FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1112 PM EDT MON AUG 9 2010 VTC001-021-027-100321- /O.EXP.KBTV.FF.W.0004.000000T0000Z-100810T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WINDSOR VT-ADDISON VT-RUTLAND VT- 1112 PM EDT MON AUG 9 2010 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 1115 PM EDT FOR NORTHEASTERN RUTLAND...SOUTHEASTERN ADDISON AND NORTHWESTERN WINDSOR COUNTIES... THE HEAVY RAIN THAT PROMPTED THE FLASH FLOOD WARNING HAS MOVED OUT OF THE AREA. ALTHOUGH SHOWERS ARE POSSIBLE THROUGH MIDNIGHT...ANY ADDITIONAL RAINFALL SHOULD BE LIGHT. LAT...LON 4384 7250 4362 7256 4376 7308 4398 7304 $$ MBH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 7:41 PM EDT, 45 minutes earlier.
Area forecast discussion, Aug 9, 7:41 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 741 PM EDT MON AUG 9 2010 .SYNOPSIS... AN UPPER AIR DISTURBANCE WILL BRING NUMEROUS SHOWERS AND THUNDERSTORMS TO THE NORTH COUNTRY THROUGH EARLY TONIGHT...SOME OF THE STORMS WILL PRODUCE GUSTY WINDS AND SMALL HAIL. A WEAK COLD FRONT WILL BRING MORE SHOWERS AND THUNDERSTORMS TO THE REGION TUESDAY AFTERNOON AND EARLY TUESDAY NIGHT WITH A CONTINUED THREAT FOR STRONGER STORMS. A RIDGE OF HIGH PRESSURE WILL BUILD INTO THE NORTH COUNTRY ON WEDNESDAY...AND REMAIN OVER THE AREA INTO FRIDAY. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... AS OF 607 PM EDT MONDAY...HAVE SENT A MINOR UPDATE TO THE FORECAST MAINLY TO INCREASE AREAL COVERAGE OF THE SHOWERS AND STORMS THROUGH MIDNIGHT. WATER VAPOR IMAGERY SHOWS A SHORTWAVE TROUGH MOVING OUT OF THE EASTERN GREAT LAKES AND THIS IS HELPING TO INCREASE DYNAMIC SUPPORT OVER THE AREA. INSTABILITY STILL REMAINS AS WELL AND THUS THE POTENTIAL FOR STRONGER STORMS WILL EXIST THROUGH AT LEAST SUNSET. REST OF FORECAST IN REAL GOOD SHAPE AND NO OTHER CHANGES EXCEPT TO MENTION NUMEROUS SHOWERS AND STORMS INSTEAD OF CHANCE. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/... AS OF 350 PM EDT MONDAY...ON TUESDAY...EXPECTING A MAINLY DRY MORNING. CHANCES FOR SHOWERS AND THUNDERSTORMS INCREASE BY AFTERNOON HOWEVER AS SHORTWAVE TROUGH APPROACHES FROM THE NORTHWEST ALONG WITH WEAK SURFACE COLD FRONT. WITH PARTIAL SUNSHINE...ENOUGH HEATING FOR ATMOSPHERE TO BECOME MARGINALLY UNSTABLE...WITH SURFACE BASED CAPES 500-100 J/KG. MODELS CONTINUE TO INDICATE 0-6 KM BULK SHEAR OF 40-50 KNOTS IN THE NORTHWEST FLOW ALOFT MOVING INTO THE REGION TUESDAY AFTERNOON AND EARLY TUESDAY NIGHT. GIVEN THE STRONG NORTHWEST FLOW ALOFT...BELIEVE THERE IS A CHANCE FOR SOME STRONG TO POSSIBLY SEVERE THUNDERSTORMS TUESDAY AFTERNOON AND EARLY TUESDAY NIGHT...ESPECIALLY OVER NORTHERN NEW YORK...WITH MAIN THREAT BEING WIND. HAVE INCLUDED MENTION OF GUSTY WINDS AND SMALL HAIL. EXPECT MORE FOG TO FORM IN THE VALLEYS LATE TUESDAY NIGHT...AS COMBINATION OF CLEARING SKIES AND LIGHT WINDS WILL LEAD TO THE FORMATION OF RADIATION FOG...ESPECIALLY IN THOSE AREAS THAT RECEIVE RAINFALL TUESDAY AFTERNOON AND EARLY TUESDAY NIGHT. DRIER AND SOMEWHAT COOLER AND DRIER AIR ADVECTS INTO THE FORECAST AREA WEDNESDAY AS FLOW TURNS MORE NORTHERLY IN RESPONSE TO HIGH PRESSURE BUILDING SOUTH FROM QUEBEC. && .LONG TERM /THURSDAY THROUGH MONDAY/... AS OF 350 PM EDT MONDAY...HIGH PRESSURE OVER EASTERN CANADA EXPECTED TO RIDGE SOUTHWEST INTO NEW ENGLAND THURSDAY AND REMAIN OVER THE REGION INTO FRIDAY. THIS WILL RESULT IN MOSTLY FAIR AND DRY WEATHER THROUGH SATURDAY MORNING. THE RIDGE MOVES FAR ENOUGH EAST SATURDAY AFTERNOON SO THAT RETURN SOUTHERLY FLOW WILL ALLOW WARMER AND MORE MOISTURE LADEN AIR TO ADVECT INTO THE FORECAST AREA. MAINLY DRY SATURDAY AFTERNOON...WITH JUST A LOW CHANCE FOR SHOWERS...ESPECIALLY OVER WESTERN ZONES. CHANCES FOR SHOWERS AND THUNDERSTORMS INCREASE SUNDAY INTO MONDAY AS UPPER RIDGE BREAKS DOWN IN RESPONSE TO TROUGH APPROACHING FROM THE GREAT LAKES. TEMPS EXPECTED TO BE SEVERAL DEGREES ABOVE NORMAL LATER IN THE PERIOD. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... THROUGH 00Z WEDNESDAY...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH ABOUT 03Z ACROSS THE AREA. WHILE CONDITIONS WILL GENERALLY BE VFR THROUGH 03Z...IFR TO LIFR CONDITIONS ARE EXPECTED IN AND AROUND THUNDERSTORMS...ESPECIALLY AT KPBG...KBTV...KMPV...AND KRUT. AFTER THE STORMS EXIT THE AREA...EXPECT FOG TO DEVELOP BETWEEN 06Z AND 12Z AND MOST LOCATIONS WILL LOWER INTO THE LIFR CATEGORY DUE TO FOG AND LOW CLOUDS. EXPECT VFR CONDITIONS AFTER 12Z AND CONTINUING THROUGH THE END OF THE PERIOD WITH SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING AFTER 18Z. WINDS WILL GENERALLY BE UNDER 10 KNOTS THROUGH THE PERIOD. OUTLOOK 00Z WEDNESDAY THROUGH FRIDAY...MAINLY VFR. SCT MVFR LATE TUESDAY IN SHOWERS AND THUNDERSTORMS. EARLY MORNING IFR/LIFR AT USUAL FOG PRONE LOCATIONS KMPV/KSLK. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SYNOPSIS...EVENSON NEAR TERM...EVENSON SHORT TERM...RJS LONG TERM...RJS AVIATION...EVENSON/RJS
Hazardous weather outlook, Aug 9, 4:30 PM EDT, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 430 PM EDT MON AUG 9 2010 NYZ026>031-034-035-087-VTZ001>012-016>019-102030- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 430 PM EDT MON AUG 9 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE NORTH COUNTRY THROUGH SUNSET TONIGHT. ANY OF THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. EXPECT AFTERNOON AND EVENING THUNDERSTORMS ONCE AGAIN ON TUESDAY AND SOME OF THESE STORMS WILL CONTINUE TO HAVE THE POTENTIAL FOR GUSTY WINDS AND SMALL HAIL. DRIER WEATHER MOVES INTO THE REGION IN THE WEDNESDAY THROUGH SATURDAY TIME FRAME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. EVENSON
In the hours before
Local storm report, Aug 9, 6:27 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
627 PM EDT MON AUG 09 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM HAIL FAYSTON 44.23N 72.88W
08/09/2010 M1.00 INCH WASHINGTON VT AMATEUR RADIO
HAIL UP TO QUARTER SIZE REPORTED.
&&
ERICESpecial weather statement, Aug 9, 6:34 PM EDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
634 PM EDT MON AUG 9 2010
VTZ003-004-007-008-092330-
CALEDONIA VT-ESSEX VT-ORLEANS VT-WASHINGTON VT-
634 PM EDT MON AUG 9 2010
...A STRONG THUNDERSTORM WILL AFFECT CALEDONIA...ESSEX...EXTREME
SOUTHERN ORLEANS AND EXTREME NORTHEASTERN WASHINGTON COUNTIES...
AT 630 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR EAST
HARDWICK...MOVING EAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THIS STORM WILL BE NEAR DANVILLE AROUND 645 PM...NORTH DANVILLE
AROUND 700 PM...SOUTH KIRBY AROUND 715 PM AND MILES POND AROUND 730
PM.
LAT...LON 4448 7160 4447 7164 4444 7165 4441 7169
4439 7178 4434 7183 4433 7187 4442 7239
4460 7236 4456 7158
MBHSpecial weather statement, Aug 9, 6:38 PM EDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
638 PM EDT MON AUG 9 2010
VTZ010-012-092315-
ORANGE VT-WINDSOR VT-
638 PM EDT MON AUG 9 2010
...STRONG THUNDERSTORMS WILL AFFECT ORANGE AND WINDSOR COUNTIES...
AT 630 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM EAST
ORANGE TO NORWICH...MOVING EAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THESE STORMS WILL BE NEAR WAITS RIVER AROUND 645 PM...EAST CORINTH
AROUND 700 PM AND SOUTH NEWBURY AROUND 715 PM.
LAT...LON 4399 7210 4395 7209 4391 7211 4388 7216
4377 7219 4371 7228 4365 7231 4364 7240
4407 7244 4415 7243 4418 7213 4416 7205
4408 7202
MBHSpecial weather statement, Aug 9, 7:03 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 703 PM EDT MON AUG 9 2010 NYZ028-031-034-035-VTZ001-002-005-009-016>018-100030- EASTERN CLINTON-WESTERN CLINTON-WESTERN ESSEX-EASTERN ESSEX- GRAND ISLE-WESTERN FRANKLIN-WESTERN CHITTENDEN-WESTERN ADDISON- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- INCLUDING THE CITIES OF...PLATTSBURGH...DANNEMORA...LAKE PLACID... PORT HENRY...TICONDEROGA...ALBURGH...SOUTH HERO...ST. ALBANS... BURLINGTON...MIDDLEBURY...VERGENNES...ENOSBURG FALLS...RICHFORD... UNDERHILL...BRISTOL...RIPTON 703 PM EDT MON AUG 9 2010 ...LINE OF STORMS TO IMPACT THE CHAMPLAIN VALLEY... AT 700 PM...A LINE OF SHOWERS AND THUNDERSTORMS EXTENDED ACROSS THE SOUTHERN SECTIONS OF CLINTON COUNTY NEW YORK AND THE EASTERN PORTIONS OF ESSEX COUNTY NEW YORK. THIS ACTIVITY WILL MOVE EAST ACROSS MUCH OF THE CHAMPLAIN VALLEY AS WELL AS LAKE CHAMPLAIN THROUGH 830 PM. THE MOST CONCENTRATED AREA OF STORMS WILL MOVE ACROSS SOUTHEAST CLINTON COUNTY...EASTERN ESSEX COUNTY NEW YORK...CHITTENDEN AND ADDISON COUNTIES OF VERMONT...AND THE CENTRAL AND SOUTHERN SECTIONS OF LAKE CHAMPLAIN. EXPECT WIND GUSTS TO 30 MPH...PEA SIZE HAIL...AND VERY HEAVY DOWNPOURS. EVENSON
Local storm report, Aug 9, 7:39 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
739 PM EDT MON AUG 09 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM HAIL FAYSTON 44.23N 72.88W
08/09/2010 M1.00 INCH WASHINGTON VT AMATEUR RADIO
HAIL UP TO QUARTER SIZE REPORTED.
0530 PM TSTM WND DMG FAYSTON 44.24N 72.84W
08/09/2010 WASHINGTON VT PUBLIC
TREES DOWN AND DOWNED POWER LINE ALONG NORTH FAYSTON ROAD
&&
SCOTTWSpecial weather statement, Aug 9, 8:15 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
815 PM EDT MON AUG 9 2010
VTZ002-003-005>008-016-017-100115-
CALEDONIA VT-EASTERN CHITTENDEN VT-EASTERN FRANKLIN VT-LAMOILLE VT-
ORLEANS VT-WASHINGTON VT-WESTERN CHITTENDEN VT-WESTERN FRANKLIN VT-
815 PM EDT MON AUG 9 2010
...STRONG THUNDERSTORMS WILL AFFECT CALEDONIA...CHITTENDEN...
FRANKLIN...LAMOILLE...ORLEANS AND WASHINGTON COUNTIES...
AT 812 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM NORTH
FAIRFAX TO UNDERHILL STATE PARK TO WATERBURY...MOVING EAST AT 30 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT STAY IN
THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.
THESE STORMS WILL BE NEAR EAST FAIRFIELD AROUND 830 PM...BELVIDERE
CORNERS AROUND 845 PM...LOWER CABOT AROUND 900 PM AND DANVILLE AROUND
915 PM.
LAT...LON 4467 7195 4435 7192 4426 7286 4458 7290
4479 7322 4480 7322 4481 7318 4481 7309
4483 7300 4491 7229
MBHThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 8:15 PM EDT | Special Weather Statement | BTV | Caledonia, Lamoille, Orleans | 60 min |
| Aug 10, 4:20 PM EDT | Special Weather Statement | BTV | Franklin, Grand Isle, Lamoille | 55 min |
| Aug 10, 5:10 PM EDT | Special Weather Statement | BTV | Caledonia, Chittenden, Essex, Grand Isle, Lamoille, Orleans | 65 min |
| Aug 10, 5:50 PM EDT | Special Weather Statement | BTV | Rutland | 55 min |
| Aug 10, 6:00 PM EDT | Special Weather Statement | BTV | Chittenden, Washington | 60 min |
Nearby
Flash Flood Warnings in Vermont, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.